Nebraska, 2023Flash Flooding and Flooding in Nebraska, May 25 to 28, 2023
May 25 to 28, 2023 · NWS GLD · 7 events in 3 counties and zones
In the afternoon of the 25th, slow moving, high precipitation thunderstorms formed in eastern Colorado and moved northeast. In the evening, severe hail was reported along with heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- $162,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the afternoon of the 25th, slow moving, high precipitation thunderstorms formed in eastern Colorado and moved northeast. In the evening, severe hail was reported along with heavy rain. Overnight on the 25th, the storms slowed, began to back-build, and cause flooding in southwest Nebraska. Flooding continued until the 28th but the damage it caused took even longer to repair. 6.5 to 9.5 inches of rain was reported across Dundy, Hitchcock and Red Willow counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 25, 4:15 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, May 25, 4:15 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
515 PM MDT Thu May 25 2023
.SHORT TERM...(This evening through Sunday)
Issued at 200 PM MDT Thu May 25 2023
Southwest flow aloft continues ahead of a trough over the western
CONUS. Meanwhile, low level southeasterly flow will advect
moisture into the area. An MCV is also evident in northeast part
of the area within the cluster of thunderstorms. There may also
be a differential heating boundary across southern areas
contributing to new convective initiation. The overall pattern
does not change much through the short term period. Fairly high
precipitation chances will continue, with convection initiating
primarily over the higher terrain to the west and moving into the
area during the night. As seen this morning, showers and storms
may persist into the following morning as well. Mesoscale details
will add some uncertainty to the exact locations that stand the
best chances for rain. As for hazards, think excessive
rainfall/flash flooding will be the main issue. Last night the
heavy rain occurred across southern areas, and today the heavy
rain and flash flooding has occurred in eastern areas, so those
two locations would be particularly susceptible should additional
heavy rain develop. There is a lower risk for wind and hail during
the afternoon/early evening hours given marginal nature of the
instability and shear parameters, with best chances in northeast
Colorado where highest instability will be located.
.LONG TERM...(Monday through Thursday)
Issued at 149 PM MDT Thu May 25 2023
From the latest GFS/ECMWF model runs, the beginning of the extended
period will continue to have an upper ridge over the
central/southern Plains give way to several shortwaves that move
through the region. The latter portion of the extended show both
models splitting some as to the strength of the ridge, with the
ECMWF being more amplified and blocking than the GFS. Overall, a
trend to more south-southwest flow aloft. This blockage will
continue the current trend of slow moving storms across the region.
At the surface, low pressure west of the cwa will aid in the
funneling of ample low level moisture into the region each day. PW
values look to reach at least an inch for most locales especially
east of the Colorado border. East of Highway 25, PW values could
even approach the 1.25" mark with localized higher. Dewpts in the
50s and expected slow storm movement, the continued threat of
locally heavy rainfall/flash flooding will persist each day. The
Wed/Thur timeframe may see better areal coverage and will be
dependent on the placement of the more prominent upper system.
For temps, the extended period will continue to see steady highs
each day with a range from the upper 70s into the lower to mid 80s.
Overnight lows during this time will range mainly in the 50s, with
some locales east of Highway 83 around 60F. Both daytime highs and
overnight lows could be impacted by cloud cover from expected
precipitation.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 510 PM MDT Thu May 25 2023
For KGLD & KMCK... MVFR to potentially IFR conditions are
forecasted through most of the period. The beginning of the period
has both terminals with chances for storms as a few boundaries
linger in the area and storms move in from the west during the
later parts of the evening. I put in the best guess time based on
observations and guidance of when storms would directly impact the
terminal, but it would be safe to assume that storms are possible
anytime in the next 12 hours. With the continued high amounts of
moisture over the area and cooling temperatures, ceilings will
lower again tonight to near or slightly below 1000ft. This will
then likely linger through the morning and early afternoon hours.
Also worth noting is that winds are forecasted to be stronger near
the surface from the southeast with a low pressure system along
the Front Range and a high pressure system to our east. In short,
expect rough aviation conditions and continually monitor for
updates.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...JN
AVIATION...KAK
Hazardous weather outlook, May 25, 8:53 AM MST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
953 AM MDT Thu May 25 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261600-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
953 AM MDT Thu May 25 2023 /1053 AM CDT Thu May 25 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Additional showers and storms with heavy rainfall are forecast along
and east of Highway 83 through the afternoon with an additional
round moving east across Colorado during the evening hours. A
conditional chance for an isolated severe storm exists across
Cheyenne county Colorado during the evening.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
For Friday through Friday night, additional showers and storms are
forecast to develop. A severe storm or two remains possible during
the afternoon and evening hours for those along and west of a line
from Haigler to Tribune. The threat for excessive rainfall and
flooding or flash flooding continues.
For the periods Saturday through Wednesday, chances for showers and
thunderstorms continues. Although severe weather cannot be ruled
out, the primary concerns at this time continue to be locally heavy
rainfall and the possibility of flooding and flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Special weather statement, May 25, 2:37 PM MST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
437 PM CDT Thu May 25 2023
KSZ015-252200-
Sheridan KS-
437 PM CDT Thu May 25 2023
...A strong thunderstorm will impact portions of east central
Sheridan County through 500 PM CDT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hoxie. This storm was moving around 10 mph towards the northeast.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of east central
Sheridan County, including the following locations... Tasco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3929 10031 3931 10044 3945 10042 3938 10019
TIME...MOT...LOC 2135Z 208DEG 4KT 3933 10037
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Local storm report, May 25, 3:02 PM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MDT THU MAY 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN LENORA 39.61N 100.00W
05/25/2023 M2.10 INCH NORTON KS TRAINED SPOTTER
TRAINED SPOTTER SENT PHOTO VIA SOCIAL MEDIA
OF 2.1 INCHES TOTAL RAINFALL IN RAIN GAUGE.
&&Local storm report, May 25, 5:06 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT THU MAY 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN 1 SSE NORTON 39.83N 99.89W
05/25/2023 M5.25 INCH NORTON KS PUBLIC
PUBLIC REPORT WITH PHOTO VIA SOCIAL MEDIA OF
5 1/4 INCH OF RAINFALL IN RAIN GAUGE IN
NORTON. LOCATION ESTIMATED.
&&Local storm report, May 25, 5:07 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT THU MAY 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 2 WSW TASCO 39.34N 100.32W
05/25/2023 E6.00 INCH SHERIDAN KS PUBLIC
SOCIAL MEDIA REPORT OF ABOUT 6 INCHES OF
RAIN. TOTAL IS ACCUMULATION FOR THE DAY.
&&
KAKLocal storm report, May 25, 5:10 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT THU MAY 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM FLOOD 1 SSW NORTON 39.82N 99.90W
05/25/2023 NORTON KS TRAINED SPOTTER
ROUGHLY SIX INCHES OF WATER FLOWING OVER A
SMALL BRIDGE. PICTURE SENT IN SHOWS PILES OF
MILO STALKS IN THE ROAD. RAIN FALL AMOUNT
CLOSE TO THE TOP OF THE HOUR WAS 3.17
INCHES.
&&Local storm report, May 25, 5:25 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT THU MAY 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD 4 SE HOXIE 39.32N 100.39W
05/25/2023 SHERIDAN KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED MULTIPLE ROADWAYS
UNDERWATER OR WASHED OUT.
&&
KAKEvent by event
4 flood, 2 flash flood, 1 hail. Local standard time, as filed.
Hail, Dundy
- When
- May 25, 7:05 PM MST
- Where
- Dundy County, 6.92 mi N of Parks
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.148, -101.744
Caller estimated hail mainly from pea to penny in size. They said that there were a few larger stones around a quarter in size.
Flash Flood, Dundy
- When
- May 26, 12:00 AM MST to 8:00 AM MST
- Where
- Dundy County, 0.75 mi N of Benkelman to 17.35 mi E of Max
- Cause
- Heavy Rain
- Property damage
- $30,000
- Crop damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 40.061, -101.532
Emergency manager reported Highway 34 and 61 were both closed due to flash flooding. Highway 34 was closed from Benkelman to Trenton while highway 61 was closed from Benkelman to Enders. Up to 8 feet of water over the road was reported by Fire and Rescue. At least one car and driver were stranded in the water and a secondary road was completely washed out. The eastern portion of Dundy county remained largely under water for the following days.
Flash Flood, Hitchcock
- When
- May 26, 3:00 AM CST to 12:00 PM CST
- Where
- Hitchcock County, 3.88 mi E of Max to 5.34 mi NNE of Max
- Cause
- Heavy Rain
- Property damage
- $202,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.125, -101.327
In around around Stratton, at least one home and multiple cars were being swept away from flash flooding. Water rescues were required to save at least 4 citizens inside their homes. The town of Palisade also had extensive flooding but to less of an extent than Stratton. Highway 34 from Benkelman to Trenton was closed due to flooding. Highway 25 from Trenton to highway 6 was also closed. The first report of flash flooding was when a driver became stranded near Palisade and needed rescue.
Flood, Dundy
- When
- May 26, 8:01 AM MST to May 28, 7:00 PM MST
- Where
- Dundy County, 0.73 mi N of Benkelman to 17.36 mi E of Max
- Cause
- Heavy Rain
- Property damage
- $30,000
- Crop damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 40.060, -101.532
Highway 61 remained closed until at least the evening of the 28th when water was still 3 or more feet deep over the road between Benkelman and Enders. Highway 34 between Benkelman and Trenton also remained closed due to flood waters of an unknown depth. Of the parts of the highways and other county road that were starting to be above water on the 28th, washouts and other damage were reported.
Flood, Red Willow
- When
- May 26, 12:00 PM CST to May 28, 5:00 PM CST
- Where
- Red Willow County, 0.86 mi SW of (Mck)mc Cook Arpt to 0.7 mi S of Mc Cook
- Cause
- Heavy Rain
- Property damage
- $4,000
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.190, -100.590
Barnett Park in McCook flooded due to the Republican River rising out of its banks. It remained flooded until the afternoon of the 28th. Highway 34 and 83 both had to be closed due to the river flooding over them.
Flood, Hitchcock
- When
- May 26, 12:01 PM CST to May 28, 4:00 PM CST
- Where
- Hitchcock County, 5.48 mi WSW of Stratton to 3.92 mi WNW of Palisade Rich Arpt
- Cause
- Heavy Rain
- Property damage
- $740,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.125, -101.329
Highway 34 from Benkelman to Trenton was closed due to flooding. Highway 25 from Trenton to highway 6 was also closed. The train bridge west of Stratton was washed out due to the flooding. A road grader was also found to be almost fully submerged.
Flood, Hitchcock
- When
- May 26, 12:01 PM CST to May 28, 9:30 PM CST
- Where
- Hitchcock County, 0.99 mi SW of Culbertson to 1.88 mi SE of Culbertson
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.221, -100.844
The Frenchman creek was reported to be out of its bank and flooding county multiple roads, although it seemingly never flooded over highway 6.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Montana, May 25 to 27, 2023$200,000 · 1.75 in hail · 6 events
- Flash Flooding and Flooding in Kansas, May 25 to 30, 2023$66,000 · 8 events
- Tornado in Florida, May 25, 20231 injured · $50,000 · EF0 · 1 event
- Hail in North Dakota, May 25, 20231.5 in hail · 8 events
- Flash Flood and Damaging Winds in Texas, May 25, 202363 kt wind · 4 events
- Hail and High Wind in Idaho, May 25 to 26, 20231.25 in hail · 4 events
- Hail in Colorado, May 25, 20231 in hail · 3 events
- Flash Flooding and Hail in Texas, May 25 to 26, 20231.5 in hail · 3 events
- Hail in Wyoming, May 25, 2023$5,000 · 1.75 in hail · 2 events
- Waterspouts in Gulf of Mexico, May 25, 20232 events
- Waterspout in South Atlantic Coastal Waters, May 25, 20231 event
- Damaging Wind in Texas, May 25, 202365 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098969, 1098966, 1098974, 1098968, 1098998, 1098983, 1098987.